New York, 2016

Flash Flooding in New York, August 20, 2016

August 20, 2016 · NWS OKX · 10 events in 1 county or zone

A combination of a nearly stationary backdoor cold front and weak shortwave resulted in heavy rain and flash flooding focused across northern Suffolk County. As much as 3-4 inches of rain was reported in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A combination of a nearly stationary backdoor cold front and weak shortwave resulted in heavy rain and flash flooding focused across northern Suffolk County. As much as 3-4 inches of rain was reported in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 20, 8:36 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 20, 8:36 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
936 AM EDT SAT AUG 20 2016

.SYNOPSIS...
A weak front will sit across the region today...and gradually
weaken into Sunday. Meanwhile, a frontal system will approach from
the Ohio Valley on Sunday and move through the region Sunday
night. High pressure then dominates next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak shortwave embedded in East coast ridging lingers over the
region today. At the surface...a weak backdoor front/trough linger
over the region.

The shortwave should provide trigger, and weak
front...differential heating...sea breeze...and outflow boundaries
should provide the focus for isolated to scattered shra/tsra
activity today in a marginally unstable airmass. Location of
shortwave axis across LI/CT appears to favor locations east of
Hudson River for convection.

Highs expected to be slightly above seasonable today in the lower
to mid 80s, except upper 80s NE Nj and parts of Lower Hud.

The threat for rip current development is low through early this
afternoon...but may become moderate late today with increasing se
wind waves.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Upper level ridge axis slides east tonight...with embedded shortwave
following suit. In it place a vigorous shortwave trough sharpening
over the Great Lakes tonight into Sunday...negatively tilts and
pivots through the Northeast US Sunday night into Monday.

At the surface...the weak backdoor front/trough appears to wash out
in the vicinity of the region tonight into Sunday. Would expect
diurnal shra/tsra activity to diminish tonight...but cant rule out
an isolated shra/tsra overnight. Patchy stratus/fog development
expected once again in maritime tropical airmass.

Meanwhile...a cold front associated with Canadian
low pressure...swings from the Ohio Valley tonight...towards the
region Sunday afternoon...and then through Sunday night.

Increasingly moist airmass expected on Sunday ahead of approaching
trough/cold front. Isolated shra/tsra possible late Sun morning into
afternoon if any lead shortwave energy available to provide a
trigger in an increasingly moist and marginally unstable airmass.
Otherwise...increasing clouds on Sunday...and very warm and humid
day. Increasing synoptic lift ahead of the pivoting
shortwave/upper jet streak and convergence of tropical moisture ahead
of the cold front...should have numerous showers and embedded
tstms approaching western portion of the Tri-state late Sunday aft
into Sun evening and then translating east across the region
Sunday Night.

Best forcing appears to be north and west of the Region...with
increasing shear in a weak instability environment. Main
convective threats appears to be torrential downpours with any
convection. The threat for strong to severe storms appears to be
quite low at this time due to late day/evening timing and weak
instability. If instability can build or line is faster...cant
rule out a storm or two with strong wind gusts for areas mainly west
of the Hudson late day/early eve. With strengthening low-level
veering wind profiles with weak wave development and low lcl's
would have to monitor for rotating updrafts.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Cold front pushes well offshore Monday morning. Behind the front
expect dry weather conditions as high pressure builds in from the
west and dominates through the end of the week.

Less humid conditions returns on Monday as dew points drop into the
low to mid 50s behind the front. Humidity levels will increase by
the middle of the week in response to an onshore flow with dewpoints
back into the mid 60s to upper 60s.

As for temperatures, expect near or slightly below normal
temperatures on Monday and through the middle of the week, then back
to above normal thereafter.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
A weak frontal boundary remains nearby through the day.

VFR through the day today. KGON will have MVFR ceilings until around
16z, as stratus slowly lifts. Isolated showers/thunderstorms should
develop this afternoon along any boundaries, but coverage will be
too isolated to include in the forecast at this time. Amendments are
possible.

Patchy stratus and fog should redevelop after sunset tonight.
Local IFR possible after midnight.

Light NE winds become SE after 15z, and speeds increase to around 10
kts.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday...Chance of MVFR or less in showers and thunderstorms. SE winds
10-15 KT. Gusts 20-25 KT in the afternoon.
.Sunday night...MVFR or less likely in showers and thunderstorms.
.Monday...Chance of MVFR or less in shra/tstm early, then VFR
with NW Gusts 20-25 KT.
.Tuesday-Wednesday...VFR.
.Tuesday-Wednesday...VFR.

&&

.MARINE...
Light winds are expected this morning before SE winds increase a bit
this afternoon. These SE winds persist through the day Sunday, and
will increase to 10 to 20 kt Sunday. A cold front moves across the
waters Sunday night, and winds shift around to the NW behind the
front Monday morning. A few gusts to 20 to 25 kt are possible.

High pressure builds Tuesday and Wednesday and winds lighten
considerably.

Seas look to remain rather tranquil today and tonight. Ocean seas
may build slightly to 2 to 4 ft Sunday due to increasing winds.

However, elevated seas will subside early to mid week as the high
builds.

&&

.HYDROLOGY...
Only isolated to scattered showers and thunderstorms expected today.
Any thunderstorms that develop will be pulse type and nearly
stationary and therefore present a localized minor flooding
threat...with a low prob for flash flooding.

Sunday afternoon through Sunday night, 1/2 to possibly 1 inch of
rain is expected. Minor urban flooding would be the main
hydrologic impact from this rainfall...with a localized flash
flooding threat from any training cells.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...BC/NV
SHORT TERM...NV
LONG TERM...FIG
AVIATION...MET
MARINE...PW
HYDROLOGY...NV
Hazardous weather outlook, Aug 20, 2:23 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
323 AM EDT SAT AUG 20 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-210730-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
323 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-210730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
323 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 20, 9:13 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1013 AM EDT SAT AUG 20 2016

NYZ078>081-201500-
NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-NORTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
1013 AM EDT SAT AUG 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUFFOLK
COUNTY...

AT 1010 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG
A LINE EXTENDING FROM NEAR PECONIC TO NEAR CALVERTON TO CORAM.
THESE STORMS ARE NEARLY STATIONARY.

THESE STORMS WILL BE NEAR...  MIDDLE ISLAND...MEDFORD...YAPHANK AND
BROOKHAVEN NATIONAL LABORATORY   AROUND 1015 AM EDT.   WADING RIVER
AND ROCKY POINT AROUND 1100 AM EDT.  HEAVY RAINFALL WILL CAUSE
PONDING OF ROADWAYS AND MAY CAUSE SOME URBAN FLOODING IN POOR
DRAINAGE AREAS.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
AQUEBOGUE...QUOGUE... LAUREL...CUTCHOGUE...FLANDERS...CARMANS
RIVER...RIDGE...SOUND AVENUE... JAMESPORT AND REMSENBURG-SPEONK.

LAT...LON 4071 7291 4075 7290 4074 7294 4083 7302
      4097 7293 4099 7264 4109 7244 4110 7241
      4099 7232 4097 7240 4102 7238 4103 7243
      4098 7243 4098 7246 4096 7242 4098 7250
      4092 7259 4092 7255 4079 7262
TIME...MOT...LOC 1410Z 149DEG 3KT 4104 7251 4092 7271 4088 7299

JE
Special weather statement, Aug 20, 9:23 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1023 AM EDT SAT AUG 20 2016

NYZ079-081-201500-
SOUTHEAST SUFFOLK-NORTHEAST SUFFOLK-
1023 AM EDT SAT AUG 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUFFOLK
COUNTY...

AT 1019 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PECONIC TO NEAR EAST HAMPTON. MOVEMENT
IS TO THE SOUTHWEST AT 5 MPH.

THESE STORMS WILL BE NEAR...
  SOUTHOLD AND PECONIC AROUND 1025 AM EDT.
  BRIDGEHAMPTON AROUND 1100 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE EAST HAMPTON
AIRPORT...ORIENT...SPRINGS AND CUTCHOGUE.

THESE STORMS WILL CONTAIN HEAVY RAIN WHICH WILL CAUSE URBAN
AND ROADWAY FLOODING OF POOR DRAINAGE AREAS.

LAT...LON 4092 7223 4097 7240 4102 7239 4098 7243
      4101 7257 4117 7225 4116 7222 4113 7232
      4112 7233 4105 7226 4107 7216 4103 7211
      4104 7211 4113 7213 4113 7212 4110 7207
      4101 7210 4103 7205
TIME...MOT...LOC 1419Z 046DEG 5KT 4105 7248 4095 7211

JE
Special weather statement, Aug 20, 10:14 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1114 AM EDT SAT AUG 20 2016

NYZ078-079-177-201615-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN NASSAU-
1114 AM EDT SAT AUG 20 2016

SHOWERS AND THUNDERSTORMS ARE PRODUCING LOCALLY HEAVY RAINFALL
ACROSS THE NORTHERN HALF OF LONG ISLAND. THESE SHOWERS AND
THUNDERSTORMS WILL CAUSE PONDING OF AREA ROADWAYS. EXERCISE
CAUTION AND SLOW DOWN AND TRY TO AVOID DRIVING THROUGH AREAS OF
STANDING WATER.

JE

The radar

The Brookhaven radar (KOKX), 36 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
August 20, 10:23 AM EST to 10:53 AM EST
Where
Suffolk County, 0.67 mi SSW of New Suffolk to 0.43 mi SSW of New Suffolk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.991, -72.475

New Suffolk Avenue was closed northbound due to flooding in New Suffolk.

Flash Flood, Suffolk

When
August 20, 11:30 AM EST to 1:10 PM EST
Where
Suffolk County, 1.28 mi SSW of East Huntington to 1.24 mi SSW of East Huntington
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.854, -73.412

Route 110 was flooded in both directions with all lanes closed at the intersection of Railroad Street and Broadway in Huntington Station.

Flash Flood, Suffolk

When
August 20, 11:47 AM EST to 12:17 PM EST
Where
Suffolk County, 1.53 mi S of Northville to 0.67 mi S of Northville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.948, -72.619

A portion of Church Lane was closed due to flooding in Riverhead.

Flash Flood, Suffolk

When
August 20, 11:52 AM EST to 1:10 PM EST
Where
Suffolk County, 1.5 mi SSE of Middleville to 1.51 mi SSE of Middleville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.880, -73.287

A car was stuck in flood waters on Townline Road and Old Northport Road in East Northport.

Flash Flood, Suffolk

When
August 20, 12:09 PM EST to 1:10 PM EST
Where
Suffolk County, 0.5 mi S of Halesite to 0.39 mi SSW of Halesite
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.873, -73.421

Route 25A was flooded and impassable from Prime Avenue to Sabbath Day Path in Huntington with cars stuck in flood waters.

Flash Flood, Suffolk

When
August 20, 12:19 PM EST to 1:10 PM EST
Where
Suffolk County, 0.78 mi ESE of Elwood to 0.9 mi NNW of Commack
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.847, -73.336

Burr Road was flooded and impassable in Commack with multiple cars stuck in flood waters.

Flash Flood, Suffolk

When
August 20, 12:22 PM EST to 1:10 PM EST
Where
Suffolk County, 0.93 mi SSW of Kings Park to 0.99 mi SSW of Kings Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.868, -73.257

Old Northport Road was closed due to flooding east of Indian Head Road in Commack.

Flash Flood, Suffolk

When
August 20, 12:38 PM EST to 1:10 PM EST
Where
Suffolk County, 0.26 mi W of Halesite to 0.11 mi W of Halesite
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.879, -73.425

Creek Road was flooded and impassable in Huntington.

Flash Flood, Suffolk

When
August 20, 12:40 PM EST to 1:10 PM EST
Where
Suffolk County, 1.08 mi NE of West Huntington to 0.83 mi NNE of West Huntington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.843, -73.418

West 11th Street was closed due to flooding from 6th Avenue to Railroad Street in Huntington Station.

Flash Flood, Suffolk

When
August 20, 12:40 PM EST to 1:10 PM EST
Where
Suffolk County, 0.32 mi SW of Halesite to 0.27 mi SW of Halesite
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.877, -73.424

Madison Street by New York Avenue was closed due to flooding in Huntington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656314, 656316, 656317, 656318, 656329, 656331, 656333, 656337, 656339, 656341.